Last reviewed by admin7 on September 5th, 2018.
Can you take Aleve and Advil together
Aleve (naproxen) and Advil (ibuprofen) are nonsteroidal anti-inflammatory drugs (NSAID). Aleve contains 220mg of naproxen-sodium while Advil contains 200mg of ibuprofen as active ingredients.
They are both used as a pain relievers for various conditions such as: headaches, dental pain, muscle pain, tendinitis (inflammation or irritation of a tendon, a thick cord that attaches bone to muscle), menstrual cramps, and for the treatment of pain, swelling and joint stiffness caused by arthritis, osteoarthritis, juvenile arthritis, bursitis, ankylosing spondylitis and gout.
They can also be used to temporarily reduce fever and for the treatment of common cold.
Aleve products on the market are: Aleve caplets, Aleve tablets, Aleve gelcaps, Aleve liquid gels, Aleve PM (contains naproxen-sodium 220 mg + diphenhydramine hydrochloride 25 mg), and Aleve-D (contains naproxen-sodium 220 mg + pseudoephedrine HCl 120 mg, extended-release).
Other Brand names for medications containing naproxen are: Anaprox, EC-Naprosyn, Flanax Pain Reliever, Leader Naproxen Sodium, Midol Extended Relief, Naprelan 375, Naprosyn.
Advil products on the market are: Advil tablets, Advil film coated tablets, Advil Liqui-Gels capsules, Advil Migraine-solubilized capsules and Advil easy open arthritis caps.
Other Brand names for medications containing ibuprofen are: Brufen, Calprofen, Genpril, Ibu, Midol, Nuprin, Cuprofen, Nurofen, and Motrin.
Mechanisms of action in the body
Naproxen and ibuprofen inhibit synthesis of prostaglandins (substances in the body that play a key role in pain and inflammation processes in body tissues) by inhibiting at least 2 cyclooxygenase (COX) isoenzymes, COX-1 and COX-2.
Inhibition of COX-2 leads to the anti-inflammatory, analgesic and antipyretic effects while the inhibition of COX-1 may cause gastrointestinal bleeding and ulcers.
COX-1-dependent prostaglandins play a crucial homeostatic role in physiological functions (gastrointestinal cytoprotection, aggregation of platelets and modulation of vascular muscle tone) while COX-2-dependent prostaglandins play dominant roles in pathophysiologic processes (inflammation and cancer, or physiological processes such as endothelial vasoprotection). If NSAID drug less inhibits the COX-1, less side effect would be caused.
Ibuprofen has the lowest risk of causing gastrointestinal bleeding of all NSAID, producing balanced inhibitory effects on both COX-1 and COX-2 isoenzymes. But, this advantage is lost at high doses. However, naproxen has a lowest risk of provoking heart attack.
These drugs may also inhibit chemotaxis, decrease proinflammatory cytokine activity, alter lymphocyte activity, and inhibit neutrophil aggregation – these effects may also contribute to anti-inflammatory activity.
Can you take naproxen and ibuprofen together
Naproxen and ibuprofen have a very similar chemical structure. They are both propionic acids derivatives. This is why these two drugs work the same way in the body and have the same side effects.
However there are some differences between these two drugs. Aleve has a better bioavailability in the body (95 %) than Advil (85%). Aleve’s duration of drug action is 12h while Advil’s is 4-6h so Aleve has a better length of drug time effectiveness and this is why patients should take Aleve only two times a day while they have to take Advil three to four times a day.
Aleve is mostly excreted in urine (95% of a drug) while Advil has almost the same excretion in urine (50-60%) and feces (40-50%). Both drugs have the same onset of action, they begin to work 30-60 minutes after oral administration, however many patients will say that ibuprofen is the fastest acting NSAID.
It is important to know that patients MUST NOT combine Advil and Aleve (this also refers to any combination of naproxen and ibuprofen products) unless it is time for another dose of either medication!
Patients can take Aleve (naproxen) 8h after taking Advil (ibuprofen), or Advil (ibuprofen) 12h after taking Aleve (naproxen) BUT it is NOT RECOMMENDED! If patient doesn’t get adequate pain relief from Advil (ibuprofen) or Aleve (naproxen) it is always better and much safer to combine one of them with the one dose of acetaminophen also known as paracetamol. (Common brand names: Tylenol, Panadol).
Why patients can’t take Aleve and Advil together
Like all medicines, OTC (over the counter) pain relievers can also cause side effects and they may not be safe for everyone. So many patients are very wrong when they assume that these drugs are completely safe just because they are sold without prescription.
Ibuprofen and naproxen are two of the most commonly available NSAIDs, both have a very low rate of hospitalization and direct causes of death but there are still issues and risks with using them.
Side effects usually occur after prolonged administration, or after higher doses are taken, but they may also occur after administration of a single dose. Side effects may vary for each individual person, depending on the person’s age, gender, weight, ethnicity, disease state and general health.
Using Aleve and Advil, or any other pain reliever together may increase the risk of side effects occurrence.
The table below shows the incidence of side effects after naproxen or ibuprofen administration in recommendable doses. This Incidence can be significantly increased if those drugs are taken together.
Incidence Side effects
- 3-9% (common) Upset stomach, heartburn, nausea, vomiting, constipation, dizziness, edema, drowsiness and headache.
- 1-3% (less common) gastrointestinal bleeding, perforation, and ulcers, fluid retention, diarrhea, dyspnea.
- 0,1 – 1% (uncommon) diverticulitis, hearing disturbances, lightneadedness, stomatitis, hypertension.
- 0,001 – 0,1 % (very rare) elevation of serum alanine aminotransferase or aspartate aminotransferase, metabolic acidosis, hyperkalaemia, hypotension, bradycardia, tachycardia, atrial fibrillation, hepatic dysfunction, acute renal failure, cyanosis, respiratory depression, and cardiac arrest, coma.
Special precautions and warnings:
- Patients should never take Aleve or Advil with alcohol. Drinking more than the recommended daily limit of alcohol may irritate stomach lining, and increase the risk of stomach bleeding and ulcers.
- Patients should not use Aleve and Advil if they have a history of allergic reaction to aspirin or other NSAID.
- Aleve and Advil can increase the risk of undesired coronary events such as heart attack or stroke, especially if they are used for a long period of time in high doses, or if patient have heart disease. Also, Aleve or Advil shouldn’t be used after or before heart bypass surgery (coronary artery bypass graft, or CABG).
- Patients should get emergency medical help if sever chest pain, weakness, shortness of breath, problems with vision or balance or slurred speech occurs after Aleve or Advil administration.
- Older patients are always at a higher risk for gastrointestinal bleeding after NSAID administration.
- Naproxen and ibuprofen inhibit of prostaglandin-dependent afferent arteriolar vasodilation, so it may impair the ability of the kidney to handle with low renal blood. Renal function may be further compromised in patients with hypovolemia, heart failure, cirrhosis, hypoalbuminemia nephrotic syndrome. Additional risks are advanced age and prolonged use of diuretics.
- Aleve and Advil should not be used during the last 3 months of pregnancy, cause, these drugs may harm the unborn baby. These drugs must not be taken without a doctor’s advice if patient is pregnant. Naproxen can pass into breast milk and may harm a nursing baby. Breastfeeding mothers should not use Aleve.
Informations retrieved from:
- Can I take Ibuprofen with Naproxen 500 mg
- Can you take Hydrocodone and Naproxen together
- Aleve and Alcohol
- Can I take Advil and Mucinex together?
- Can you take Advil and Vicodin together